welcome redditors!to snoo-finity ... and beyond!

NBME 22 Answers

nbme22/Block 1/Question#45

A 16-year-old girl is brought to the physician ...

Diuretics

Login to comment/vote.

 +2  upvote downvote
submitted by presidentdrmonstermd(5),

Dec. NaCl - general volume loss Dec. K+ - Diuretic (most diuretics, except K+ sparing ones, cause hypoK+) Inc. HCO3-& pH - Volume loss -> RAAS -> aldosterone causes K+ & H+ wasting -> metabolic alkalosis; She may be vomiting as well, which is another possible cause of met. alk. Inc PaCO2 - respiratory compensation for met. alk.

hello  Patient has normal Na. +  
hello  Lab data indicates serum bicab not ABG bicarb. +  
hello  oops! just realized bicarb is never given as an ABG haha +  




 +2  upvote downvote
submitted by cathartic_medstu(4),

https://www.aafp.org/afp/2004/0315/p1530.html

^^^a beautiful table that shows affects on electrolyte levels in laxatives vs diuretics vs vomiting.

According to the table, its hard to tell diuretic vs laxative abuse by serum electrolytes alone. The urine electrolytes would markedly differ in that diuretic will have increased Na/K/Cl and laxatives would follow the opposite trend (decreased). However, with the fact that BUN is increasing and that we can tell there's a metabolic alkalosis with respiratory acidosis compensation, we can bet on diuretics over laxatives.

EXTRA INFO from the table in the link above:

Vomiting: [K dec] [Cl dec] [HCO3 inc] [pH inc]
Laxatives: [K dec] [Cl inc or dec] [HCO3 dec or inc] [pH dec or inc]
Diuretics: [K dec] [Cl dec] [HCO3 inc] [pH inc]

In urine for vomiting, Na/K/Cl will all be decreased In urine for laxative abuse, Na/K will be decreased. Cl is normal or decreased. In urine for diuretic abuse: Na/K/Cl will all be increased

(Andrew Yang for President)

drdoom  table -> https://imgur.com/vyJZV55 +  




 +1  upvote downvote
submitted by usmleuser007(125),

This more likely to be diuretics rather than laxatives b/c

the lab study shows a renal dysfunction (BUN & Creatinine are elevated)

Most likely the patient abused loop diuretics; also knows to cause contraction alkaloids, along with renal problems such as interstitial nephritis

endochondral1  would laxatives also have the low potassium? +1  
link981  My question exactly. And what if they were taking Potassium sparing diuretics? Then laxatives would be more likely or am I mistaken? +  
link981  Also creatine is normal, it's at the higher limit of normal so we can't say there is renal dysfunction. The BUN is elevated because patient has metabolic alkalosis with respiratory acidosis. +  
sweetmed  very important to Remember this: Diarrhea causes metabolic acidosis[from bicarb loss in stool], vomiting & loop diuretics cause metabolic alkalosis. +1  
hello  @usmleuser007 not sure your approach is the best way to think about it. The serum Cr is at the upper limit of normal (1.2). And, even if you calculate the ratio of BUN/Cr, it's 21, which would be a PRE-renal issue. +  




 +1  upvote downvote
submitted by yotsubato(281),

Why cant this be laxatives? Both would cause metabolic alkalosis with hypokalemia... ?

sup  Laxatives would cause an anion gap metabolic acidosis due to loss of bicarbonate in the stool. You would see hypokalemia though as seen in this question. +  




 +0  upvote downvote
submitted by drmohandes(2),

Our patient has a metabolic alkalosis with (partial) compensatory respiratory acidosis.

_

Metabolic alkalosis → H+ loss or HCO3- gain:

  • vomiting: lose H+ (and lose K+/Cl-)
  • loop diuretics: lose H+ (and K+)

_

Metabolic acidosis, possible causes in this context:

  • diarrhea/laxatives → lose HCO3- (and K+) ; Cl- compensatory increase (normal anion gap)
  • acetazolamide → lose HCO3- (and K+) ; H+ also decreases but not enough to overcome the alkalosis caused by HCO3- loss
  • spironolactone




 +0  upvote downvote
submitted by alexb(14),

Is the part with "constant studying" just supposed to support that she has a psych disorder related to perfectionism, which is why she's going to extremes to control her weight?

rrasha2  No, the constant studying is to trick you into thinking shes abusing amphetamines.Amphetamines decrease appetite so a lot of people abuse them for weight loss. That combined with increased concentration to study all day errrday.. #onehellofadrug +  
rrasha2  forgot to mention, another side effect of amphetamines would be increased BP due to the increased catecholamines..don't forget to keep an eye out for that +1